Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 45, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Apr 22, 1997, 4:42 PM EDT for Union County, South Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 1997, 4:42 PM EDT (20:42 UTC)
- Expired
- Apr 22, 1997, 5:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Union County, SC
The radar
The Greer radar (KGSP), 59 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 5:10 PM EDT | Hail 0.75 | Union, SC | |
| Apr 22, 5:15 PM EDT | Hail 1 | Carlisle, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 222044 RRA SVRGSP SCC087-222130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 442 PM EDT TUE APR 22 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST SOUTH CAROLINA ...SOUTHERN UNION COUNTY AT 442 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM WHICH PRODUCED DIME-SIZED HAIL IN EASTERN LAURENS COUNTY ABOUT TO MOVE INTO SOUTHERN UNION COUNTY JUST SOUTH OF SEDALIA. THE STORM IS MOVING EAST AT 40 MPH AND WILL PASS NEAR CARLISLE BY 515 PM. PEOPLE IN THE PATH OF THIS STORM SHOULD BEP ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. MOYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:15 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 22, 2:15 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 215 PM EDT TUE APR 22 1997 .FCST TRENDS GOOD WITH SOME BEEFING UP NEED FOR TNT PORTION. GOOD THERMAL MOIST BNDRY ALONG NC-SC BORDER HOLDING NEARLY STNRY INTO EVENING WITH STRONG AREA OF FORCING WORKING UP BNDRY AS LOW APRCHS FROM WEST OVERNIGHT. WOULD RECOMMEND DROPPING PSBL FROM (CAE..HVY RAIN AND RAH...FROM TSTMS). POPS SHLD GO CLOSE TO CATEGORICAL. IF YOU WANT TO MENTION PSBL OF SOMETHING...GO PSBL SVR FOR TSTMS THIS EVENING INTO EARLY MORNING HOURS. STRONG DYANMICS CONTINUE THRU NIGHT AND RAIN SHOULD TAPER OFF ARND RUSH HOUR FROM WEST TO EAST. ANOTHER S/W WILL MOVE ACROSS LATE WED WITH LTL OMEGA SHOWING ON TIME SECTIONS..BUT Q FORCING STILL PRETTY STRONG 700 AND ABV WITH THIS DURG AFTN. FRONT AND SHIFT TO NW FLOW ALSO ASSOCIATED WITH THIS AND SOME LOW LVL MOISTURE LINGERING SO WOULD NOT RULE OUT ANOTHER BRIEF SHOT LATE IN THE DAY. DWPMTS ALRDY AHEAD OF MOS IN WARM SECTOR SOUTH OF BNDRY SO THINK LOWS TNT MAY BE ABV MOS FCST. CLDS AND PRECIP WILL HELP HOLD DOWN WED. DWN SLOPE AND STRONG WINDS WILL KEEP WILL MIXED AND ABV GUID WED NT AND THURSDAY DWNSLP AGAIN WILL HELP ADD A FEW DEG. WE AGAIN MAY SEE ABOUT A 12 MB PRESS DIFF ACROSS NC AS THIS DEEPENING LOW MOVES OFF THE COAST SO WIND ADVISORIES MAY BE NEEDED FOR THURSDAY. WOULD NOT FEEL BAD ABOUT A FFA FOR MTNS OF NC UP TO GRAHAM...SWAIN... HAYWOOD AND BUNCOMBE. NE GA MTN CNTIES ALSO MAY BE IN NEED..BUT IT IS CLOSE CALL SO WILL NOT PUSH TO HVY TO FCST OFFICES. GSP 61/67/47/73 */5/1/0 CLT 60/67/49/74 */6/2/0 AVL 57/61/42/63 */5/1/0 NEAL
In the hours before
Local storm report, Apr 22, 3:23 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
323 PM EDT TUE APR 22 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
322 PM ELBERTON GA 1.00 INCH HAIL
04/22/97 ELBERT 911 REPORTED QUARTER HAIL
WAJLocal storm report, Apr 22, 3:24 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
323 PM EDT TUE APR 22 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
322 PM ELBERTON GA 1.00 INCH HAIL
04/22/97 ELBERT 911 REPORTED QUARTER HAIL
WAJLocal storm report, Apr 22, 4:04 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
404 PM EDT TUE APR 22 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
357 PM ABBEVILLE SC .75 INCH HAIL
04/22/97 ABBEVILLE DIME SIZE HAIL REPORTED BY
ABBEVILLE COUNTY JAIL
JZSpecial weather statement, Apr 22, 4:04 PM EDT, 38 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-230400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 405 PM EDT TUE APR 22 1997 ...SEVERE WEATHER EXPECTED AGAIN THROUGH MUCH OF THE NIGHT... SEVERE THUNDERSTORMS DEVELOPED AT MID AFTERNOON IN NORTHEAST GEORGIA AND IN THE LOWER PIEDMONT OF UPSTATE SOUTH CAROLINA. LARGE HAIL HAD ALREADY FALLEN AROUND ELBERTON. THESE STORMS ARE JUST THE FIRST STORMS WHICH WILL AFFECT OUR AREA DURING THE NIGHT. SEVERE THUNDERSTORMS WERE ALSO OCCURRING ACROSS ALABAMA AND OTHER DEEP SOUTH STATES AT MID AFTERNOON. TORNADO AND SEVERE THUNDERSTORM WARNINGS WERE BEING ISSUED FOR SOME OF THESE STORMS. THIS AREA OF THUNDERSTORMS WILL MOVE EAST NORTHEAST ALONG A STALLED FRONT DURING THE EVENING. THE MOST DANGEROUS PERIOD TONIGHT FOR THE WESTERN CAROLINAS AND NORTHEAST GEORGIA WILL EXTEND FROM ABOUT MID EVENING THROUGH THE EARLY MORNING HOURS. THERE WILL BE POTENTIAL FOR PLENTY OF LARGE HAIL...DAMAGING THUNDERSTORM WINDS...AND PERHAPS TORNADOES. HEAVY RAIN WILL ALSO THREATEN MUCH OF THE AREA AND A FLASH FLOOD WATCH IS BEING ISSUED FOR PARTS OF WESTERN NORTH CAROLINA AT LEAST...AND COULD BE EXPANDED TO INCLUDE OTHER AREAS. THE STORMS...LIKE THOSE LAST NIGHT...MAY CAUSE AN INCREDIBLE AMOUNT OF CLOUD TO GROUND LIGHTNING. YOU SHOULD REMEMBER THAT THE NATIONAL WEATHER SERVICE CANNOT ISSUE WARNINGS FOR LIGHTNING...BECAUSE THERE IS NO WAY TO PREDICT WHEN OR WHERE A GROUND STRIKE MAY CAUSE DAMAGE OR INJURY. WE WILL...HOWEVER...CONVEY INFORMATION ABOUT LIGHTNING FREQUENCY IN OUR SHORT TERM FORECASTS...STATEMENTS...AND WARNING BULLETINS. SKYWARN SPOTTER GROUPS AND EMERGENCY MANAGEM^ENT AGENCIES SHOULD BE AWARE OF THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN TONIGHT...AND BE READY FOR LIKELY ACTIVATION. JONES
Special weather statement, Apr 22, 4:05 PM EDT, 37 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-230400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 405 PM EDT TUE APR 22 1997 ...SEVERE WEATHER EXPECTED AGAIN THROUGH MUCH OF THE NIGHT... SEVERE THUNDERSTORMS DEVELOPED AT MID AFTERNOON IN NORTHEAST GEORGIA AND IN THE LOWER PIEDMONT OF UPSTATE SOUTH CAROLINA. LARGE HAIL HAD ALREADY FALLEN AROUND ELBERTON. THESE STORMS ARE JUST THE FIRST STORMS WHICH WILL AFFECT OUR AREA DURING THE NIGHT. SEVERE THUNDERSTORMS WERE ALSO OCCURRING ACROSS ALABAMA AND OTHER DEEP SOUTH STATES AT MID AFTERNOON. TORNADO AND SEVERE THUNDERSTORM WARNINGS WERE BEING ISSUED FOR SOME OF THESE STORMS. THIS AREA OF THUNDERSTORMS WILL MOVE EAST NORTHEAST ALONG A STALLED FRONT DURING THE EVENING. THE MOST DANGEROUS PERIOD TONIGHT FOR THE WESTERN CAROLINAS AND NORTHEAST GEORGIA WILL EXTEND FROM ABOUT MID EVENING THROUGH THE EARLY MORNING HOURS. THERE WILL BE POTENTIAL FOR PLENTY OF LARGE HAIL...DAMAGING THUNDERSTORM WINDS...AND PERHAPS TORNADOES. HEAVY RAIN WILL ALSO THREATEN MUCH OF THE AREA AND A FLASH FLOOD WATCH IS BEING ISSUED FOR PARTS OF WESTERN NORTH CAROLINA AT LEAST...AND COULD BE EXPANDED TO INCLUDE OTHER AREAS. THE STORMS...LIKE THOSE LAST NIGHT...MAY CAUSE AN INCREDIBLE AMOUNT OF CLOUD TO GROUND LIGHTNING. YOU SHOULD REMEMBER THAT THE NATIONAL WEATHER SERVICE CANNOT ISSUE WARNINGS FOR LIGHTNING...BECAUSE THERE IS NO WAY TO PREDICT WHEN OR WHERE A GROUND STRIKE MAY CAUSE DAMAGE OR INJURY. WE WILL...HOWEVER...CONVEY INFORMATION ABOUT LIGHTNING FREQUENCY IN OUR SHORT TERM FORECASTS...STATEMENTS...AND WARNING BULLETINS. SKYWARN SPOTTER GROUPS AND EMERGENCY MANAGEMENT AGENCIES SHOULD BE AWARE OF THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN TONIGHT...AND BE READY FOR LIKELY ACTIVATION. JONES
Local storm report, Apr 22, 4:42 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
442 PM EDT TUE APR 22 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
440 PM 2 1/2 SE CLINTON SC .75 INCH HAIL
04/22/97 LAURENS AMATEUR RADIO SKYWARN
SPOTTER REPORT
WAJThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 11:15 PM EDT | Severe Thunderstorm Warning | GSP | Oconee | 45 min |
| Apr 22, 12:08 AM EDT | Severe Thunderstorm Warning | GSP | Oconee | 37 min |
| Apr 22, 12:17 AM EDT | Severe Thunderstorm Warning | GSP | Pickens | 43 min |
| Apr 22, 1:12 AM EDT | Severe Thunderstorm Warning | GSP | Laurens | 63 min |
| Apr 22, 3:30 PM EDT | Severe Thunderstorm Warning | GSP | Abbeville | 60 min |
| Apr 22, 4:11 PM EDT | Severe Thunderstorm Warning | GSP | Greenwood | 64 min |
| Apr 22, 4:30 PM EDT | Severe Thunderstorm Warning | GSP | Laurens | 30 min |
| Apr 22, 5:13 PM EDT | Severe Thunderstorm Warning | GSP | Chester | 32 min |
| Apr 22, 7:00 PM EDT | Severe Thunderstorm Warning | GSP | Abbeville, Anderson | 45 min |
| Apr 22, 7:31 PM EDT | Tornado Warning | GSP | Abbeville | 44 min |
| Apr 22, 7:51 PM EDT | Severe Thunderstorm Warning | GSP | Laurens | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.